New York, New York--If you're taking particular prescription medications, they may not be as effective as they could be if you eat certain foods, says registered dietician and Early Show contributor Keri Glassman.
That's because of the way those drugs interact with the foods, she explains.
Here are a few things Glassman says you should steer clear of. Right off the bat is one food group that may surprise you:
GREEN LEAFY VEGETABLES
If you're taking blood thinners, your good-for-you greens contain vitamin K, which helps clot blood, the opposite of what thinners do. Your dose is customized to you, so if you eat, say, a salad a day, continue doing that but don't all of a sudden become Popeye!
If you're taking MAO inhibitors (antidepressants such as Nardil), cheeses such as parmesan and blue cheese contain tryramine (also in soy and wine) which, when consumed with MAO inhibitors, can add to a rise in blood pressure.
If you're taking antidepressants, anti-anxiety meds (such as Xanax), diabetes drugs, cold and flu meds, beta-blockers, or sleeping pills and if the label says not to drink alcoholic beverages, DON'T EVEN SNEAK A SIP you may end up with your head in the toilet! Also, alcohol will heighten the side effects of the drugs, from upset stomach to drowsiness. Diabetics may have low blood sugar episodes.
If you're taking asthma meds, anti-anxiety drugs, or decongestants, you may experience jitters and/or a rapid heartbeat.
If you're taking antibiotics, dairy foods can interfere with absorption. Thus, you won't get the benefits of the meds you're taking!
If you are taking cholesterol-lowering meds, blood thinners, blood pressure drugs, tranquilizers, or antidepressants, grapefruit juice can knock out enzymes in our digestive system that destroy meds to a certain degree, increasing the amount of the drug that enters your bloodstream, which could cause a stomachache, diarrhea or, in rare cases, kidney failure.